Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 74, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 22, 2005, 4:29 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2005, 4:29 PM MST (23:29 UTC)
- Expired
- Aug 22, 2005, 5:30 PM MST
- In force
- 61 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
Counties Cochise County, AZ, Santa Cruz County, AZ
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 4:35 PM MST | FLASH FLOOD | 2 Se Sierra Vista, AZ | TRAINED SPOTTER REPORTED STREET FLOODING IN SIERRA VISTA. SIERRA VISTA POLICE DEPARTMENT ALSO REPORTED MOSON ROAD CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 2651 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 222329 FFWTWC AZC003-023-230130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 429 PM MST MON AUG 22 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA THIS INCLUDES THE CITY OF SIERRA VISTA SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA THIS INCLUDES THE CITY OF NOGALES * UNTIL 630 PM MST * AT 419 PM MST...THE PUBLIC REPORTED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NOGALES AND SIERRA VISTA. A SEVERE WEATHER SPOTTER REPORTED 1.10 INCHES WITHIN AN HOUR IN NOGALES AND UPWARDS TO 0.75 INCHES IN SIERRA VISTA WITHIN AN HOUR. NOGALES WASH AND LOCAL DRAINAGES IN SIERRA VISTA ARE LIKELY FLOODING. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED ROADWAYS. LAT...LON 3134 11107 3135 11017 3173 11015 3172 11107 $$ SCHAFFNER WEATHER.GOV/TUCSON
2 follow-up statements
000 WGUS75 KTWC 230019 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 519 PM MST MON AUG 22 2005 AZC003-023-230130- COCHISE AZ-SANTA CRUZ AZ- 519 PM MST MON AUG 22 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM MST FOR SANTA CRUZ AND SOUTHWESTERN COCHISE COUNTIES... AT 500 PM MST...THE SEVERE WEATHER SPOTTERS REPORTED STREET FLOODING IN SIERRA VISTA AND LAW ENFORCEMENT REPORTED THAT MOSON ROAD WAS CLOSED IN HEREFORD. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NOGALES...SIERRA VISTA AND HEREFORD. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED ROADWAYS. LAT...LON 3134 11107 3135 11017 3173 11015 3172 11107 $$ SCHAFFNER WEATHER.GOV/TUCSON
000 WGUS75 KTWC 230056 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 549 PM MST MON AUG 22 2005 AZC003-023-230059- COCHISE AZ-SANTA CRUZ AZ- 549 PM MST MON AUG 22 2005 ...THE FLASH FLOOD WARNING FOR SANTA CRUZ AND SOUTHWESTERN COCHISE COUNTIES IS CANCELLED... AT 545 PM MST...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS HAVE DIMINISHED OVER THE SIERRA VISTA AND NOGALES AREAS. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED AT 600 PM MST. THERE WERE REPORTS EARLIER OF STREET FLOODING IN SIERRA VISTA AND NO REPORTS OF FLOODING FROM NOGALES. MOTORISTS SHOULD STILL USE CAUTION NEAR STREAMS...NORMALLY DRY WASHES...AND FLOOD-PRONE ROADWAYS. DO NOT DRIVE INTO FLOODED AREAS OR DRIVE AROUND BARRICADES. SLOW DOWN AND ALLOW EXTRA STOPPING DISTANCE. LAT...LON 3134 11107 3135 11017 3173 11015 3172 11107 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:22 PM MST, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 22, 2:22 PM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 222 PM MST MON AUG 22 2005 .SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN TO OUR SOUTH...RESULTING IN WARM CONDITIONS. ENOUGH MOISTURE EXISTS FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS FROM THE TUCSON AREA EASTWARD INTO THE EVENING HOURS. A LOW PRESSURE SYSTEM WILL APPROACH THE AREA BY TOMORROW...BRINGING AN INCREASED CHANCE OF THUNDERSTORMS ALONG WITH LOWER DAYTIME TEMPERATURES. ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL THEN PERSIST DURING THE REST OF THE WEEK AND INTO THE EARLY PART OF NEXT WEEK. && .DISCUSSION...CURRENTLY RADARS DETECTING SCATTERED SHOWERS AND THUNDERSTORMS MAINLY OVER EASTERN PIMA COUNTY AND SW GRAHAM AND NW COCHISE COUNTIES. ELSEWHERE ACROSS THE REMAINDER OF THE FORECAST AREA ISOLATED STORMS ARE OCCURRING MAINLY IN CENTRAL PIMA COUNTY AND ALSO ALONG THE NEW MEXICO BORDER. FOR THE TIME BEING MOST OF THE STORMS ARE PRODUCING MODERATE RAINFALL RATES...GENERALLY ABOUT A HALF INCH IN A HALF OR HOUR...OR PERHAPS A BIT HEAVIER. LATER THIS EVENING A FEW OF THE STORMS COULD APPROACH SEVERE LIMITS. WATER VAPOR IMAGERY INDICATES THAT THE UPPER LOW/TROUGH IS SWINGING THROUGH SOUTH CENTRAL CALIFORNIA. PLENTY OF MID LEVEL DRY AIR IN PLACE...BUT TO OUR SOUTH A VORT CENTER IS MOVING WEST ACROSS THE BAJA PENINSULA JUST SOUTH OF THE BAJA SPUR. PLENTY OF MOISTURE ASSOCIATED WITH THIS SYSTEM AND LEFT OVER MOISTURE FROM COMPLEXES THAT DEVELOPED OVER SONORA LAST NIGHT. THIS SYSTEM WILL HELP TO PUMP MOISTURE INTO ARIZONA OVER THE NEXT DAY OR SO. THIS MORNINGS KTUS SOUNDING INDICATED A RISE IN PW OF ABOUT TWO TENTHS OF AN INCH WITH MOST OF THE MOISTURE BETWEEN 650-525MB. WITH THE TROUGH TO OUR WEST AND THE UPSWING IN MOISTURE...CONVECTION FIRING ALONG THE CENTRAL AND EASTERN CWA. MODELS HAVE ALL INDICATED AN UPSWING IN MOISTURE DURING THE NEXT 24 HOURS OR SO. IN ADDITION...THE SURFACE OBSERVATIONS FROM ARIZONA AND WELL INTO MEXICO INDICATE A LARGE PRESSURE DIFFERENCE OVER SOUTHERN ARIZONA WITH LOW PRESSURE ALONG THE COLORADO RIVER BASIN AND RELATIVELY HIGH PRESSURES OVER WESTERN MEXICO AND THE GULF OF CALIFORNIA. OBVIOUSLY THIS WILL ALLOW PLENTY OF MOISTURE TO BE TRANSPORTED NORTH UP THE GULF OF CALIFORNIA AND INTO WESTERN ARIZONA. WILL ALL OF THAT SAID I INCREASED POPS ABOUT 10 PERCENT FOR MAINLY CENTRAL AND ESPECIALLY EASTERN SECTIONS OF THE FORECAST AREA. AS THE ASSOCIATED 35-40 KNOT JET MAX MOVES ACROSS THE FOUR CORNERS REGION...WE SHOULD BE IN THE RIGHT REAR QUADRANT OF THE JET BUT FLOW IS MORE CONFLUENT THAN DIFFLUENT...SO NOT SURE WHICH FEATURE WILL WIN OUT...BUT EXPECTING A LEAST A MODERATE INCREASE IN SHOWER/STORM COVERAGE. BY WEDNESDAY THE SHORTWAVE TROUGH SHOULD HAVE MOVED WELL EAST OF ARIZONA WITH THE EAST TO WEST ORIENTED RIDGE AXIS TO OUR SOUTH NUDGING WESTWARD. BY THURSDAY THE RIDGE AXIS WILL SHIFT NORTHWARD OVER SOUTHERN ARIZONA. THE RIDGE WILL MAINTAIN THIS GENERAL POSITION THROUGH ABOUT LATE WEEK OR INTO THE WEEKEND BEFORE ANOTHER WEAK SHORTWAVE MOVES BY TO THE NORTH. EXPECT POPS TO BE GENERALLY ISOLATED TO LOW END OF SCATTERED FROM WEDNESDAY THROUGH THE REMAINDER OF THE FORECAST PERIOD WITH ISOLATED POPS MAINLY OVER THE WEST AND ISOLATED TO SCATTERED OVER THE CENTRAL AND EAST. TEMPS SHOULD WARM TO NEAR OR AT 100 FOR FRIDAY AND SATURDAY BEFORE DECREASING SLIGHTLY BY EARLY NEXT WEEK. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && MOLLERE WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 22, 12:40 PM MST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1240 PM MST MON AUG 22 2005 AZZ019-029>035-231400- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1240 PM MST MON AUG 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY AND TONIGHT SYNOPSIS...SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE AREA EARLY THIS AFTERNOON...WITH STORMS MOVING SLOWLY TO THE SOUTHWEST AT 5 TO 10 MPH. STORM INTENSITY WILL BE ENHANCED EAST OF A LINE FROM QUEENS WELL AND NEWFIELD TODAY THANKS TO A DIVERGING WIND FLOW IN THE UPPER ATMOSPHERE. THE SLOW MOVEMENT OF STORMS AND ENHANCED THUNDERSTORM ACTIVITY ACROSS THE AREA...WILL MAKE THE MAIN THREAT LOCALIZED FLASH FLOODING. A SLIGHTLY ELEVATED THREAT OF DAMAGING WINDS IS PRESENT DUE TO ABUNDANT DRY AIR ALOFT ACCESSIBLE FOR ENTRAINMENT. DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED INCREASED MID-LEVEL MOISTURE WAS PRESENT ACROSS ALL OF SOUTHEAST ARIZONA...WITH THE DEEPEST LOW-LEVEL MOISTURE POSITIONED ACROSS THE CENTRAL CWA. SURFACE DEWPOINTS...A GOOD MEASURE OF LOW LEVEL MOISTURE...WERE GENERALLY IN THE UPPER 50S AND LOWER 60S THIS MORNING ACROSS VALLEY LOCATIONS THE LACK OF ANY SIGNIFICANT SHEAR WOULD SUGGEST THAT THE MAJORITY OF STORMS TODAY WILL BE OF THE PULSE TYPE VARIETY...BUT A FEW MULTICELL CLUSTER WILL ALSO BE POSSIBLE. THE SLOW STORM MOTION WOULD ALSO SUGGEST AN INCREASED RISK OF LOCALIZED HEAVY DOWNPOURS...AND RESULTING POSSIBILITY OF FLASH FLOODING...ALONG THE MOISTURE BOUNDARY ALOFT THERE IS A SLIGHTLY ELEVATED RISK OF STRONG THUNDERSTORM DOWNDRAFTS PRODUCING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH FLOODING AND DAMAGING WINDS POSSIBLE. PLEASE NOTE...THIS PRODUCT IS NOT UPDATED AND SERVES AS JUST AN OUTLOOK FOR THE THUNDERSTORM THREATS IN SOUTHEAST ARIZONA. PLEASE REFER TO OTHER NWS PRODUCTS FOR DETAILED INFORMATION REAL-TIME THUNDERSTORM HAZARDS.
In the hours before
Local storm report, Aug 22, 10:50 AM MST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1050 AM MST MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM DOWNBURST 3 S SAFFORD 32.79N 109.70W
08/21/2005 GRAHAM AZ TRAINED SPOTTER
2 LARGE OBSERVATIONS TOWERS, 20 FEET TALL, WERE BLOWN
OVER AS WELL AS SEVERAL TRAILERS WERE OVERTURNED AT THE
GRAHAM COUNTY FAIR GROUNDS.
&&
ELSLAGERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 64 min |
| Aug 22, 2:30 PM MST | Severe Thunderstorm Warning | TWC | Pima | 60 min |
| Aug 22, 3:04 PM MST | Flash Flood Warning | TWC | Pima | 116 min |
| Aug 22, 3:21 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Aug 22, 3:36 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 32 min |
| Aug 22, 4:03 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 31 min |
| Aug 22, 4:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 34 min |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.